Montana, 2014

Flooding in Montana, March 10 to 14, 2014

March 10 to 14, 2014 · NWS GGW · 2 events in 2 counties and zones

A warm-up brought ice jams to the entire Yellowstone River Basin. It impacted the lower Yellowstone River basin from Glendive to the confluence of the Missouri River starting on March 9th and continuing through March 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A warm-up brought ice jams to the entire Yellowstone River Basin. It impacted the lower Yellowstone River basin from Glendive to the confluence of the Missouri River starting on March 9th and continuing through March 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 10, 2:23 AM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 10, 2:23 AM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
323 AM MDT MON MAR 10 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...

SYNOPTIC SET UP... A RIDGE RUNS FROM SOUTHERN CALIFORNIA THROUGH
UTAH AND SPILLS OFF OF THE FRONT RANGE OF COLORADO INTO THE
CENTRAL PLAINS. ZONAL FLOW ALOFT EXISTS NORTH OF THIS... UP TO THE
COLD AIRMASS OVER THE NORTHWEST TERRITORIES. THIS INCLUDES
NORTHEAST MONTANA. AN INCOMING TROUGH/RIDGE COUPLET RUNS DOWN THE
COAST OF BRITISH COLUMBIA THROUGH THE COAST OF THE PACIFIC
NORTHWEST AND OVER THE GULF OF ALASKA RESPECTIVELY.

TODAY THROUGH TONIGHT... WITH THE CURRENT MODEL COLD BIAS DUE TO
NOT YET CORRECTING FOR MISSING SNOW COVER... HAVE BOUNCED THE
NEXT COUPLE PERIODS UP FROM 3 TO 5 DEGREES OVER THE NON BC
CONSENSUS. ZONAL FLOW TODAY WILL BEGIN TO SWITCH TO A SLIGHT
SOUTHWEST FLOW AS A NEW FORMING COLD FRONT SAGS SOUTH AND A TROUGH
OVER THE COASTS MOVES INLAND. THE COLD FRONT WILL BECOME THE FOCAL
POINT FOR A ROUND OF SHOWERS OVER SOUTHERN AND CENTRAL MONTANA
WHICH SHOULD SPILL INTO THE SOUTHERN ZONES OF THE CWA. MOST OF THE
PRECIPITATION WILL BE RAIN... BUT A SLOW TRANSITION TO SNOW WILL
BE POSSIBLE LATE IN THE EVENT AS PRECIP LIGHTENS BY THE MORNING
HOURS AND SHIFTS FARTHER SOUTH.

TUESDAY THROUGH WEDNESDAY... TROUGH AND COLD AIR WILL PASS THROUGH
THE AREA EXITING BY TUESDAY AFTERNOON. THIS WILL LEAD INTO A
BUILDING RIDGE OVER THE ROCKIES AND HIGH PLAINS OF CANADA WHICH
WILL GROW FARTHER SOUTH INTO MONTANA AND WARM THE AREA AS A WHOLE.
CONDITIONS SHOULD BE DRY WITH CLEAR TO PARTLY CLOUDY SKIES THROUGH
WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
SOMEWHAT PROGRESSIVE FLOW EXPECTED THROUGH THE EXTENDED PERIOD
WITH A SERIES OF SHORTWAVES ROUNDING THE LONGWAVE RIDGE THAT SETS
UP ALONG THE WEST COAST INTO WESTERN CANADA. THIS PUTS NORTHEAST
MONTANA UNDER NORTHWEST FLOW ALOFT.

THE FIRST OF THE SHORTWAVES TRACKS THROUGH CENTRAL CANADA ON
THURSDAY. THE TRACK OF THE WAVE IS EXPECTED TO BE FAR ENOUGH
NORTH TO KEEP PRECIPITATION CHANCES IN CANADA BUT IT WILL BACK A
COLD FRONT INTO THE STATE.

THIS BOUNDARY LINGERS OVER CENTRAL MONTANA THROUGH THE REMAINDER
OF THE WEEK. THE NEXT SHORTWAVE IS EXPECTED TO TRACK ACROSS THE
STATE ON SATURDAY AND SLIDE A SURFACE WAVE ALONG THIS BOUNDARY.
THIS WILL BRING THE BEST CHANCES OF PRECIPITATION TO THE REGION
DURING THE PERIOD...AND WITH THE POSITION OF THE COLD BOUNDARY
COULD SEE A MIX OF PRECIPITATION TYPES.

UPPER RIDGE REBOUNDS WITH WARMER AIR FOR EARLY NEXT WEEK. ANOTHER
SHORTWAVE EXPECTED TO SLIDE THROUGH THE REGION AT THE END OF THE
FORECAST PERIOD BUT MODELS IN MORE DISAGREEMENT REGARDING TIMING
OF THIS FEATURE. EBERT

&&

.AVIATION...
VFR. CLOUDS WILL THICKEN AND LOWER TODAY AS A MOIST SYSTEM BRINGS
RAIN...AND POSSIBLY SNOW...TO SOUTHERN MONTANA THROUGH TONIGHT.
KGDV COULD SEE LOWERED CEILINGS AND VISIBILITIES WITH THIS SYSTEM
THIS AFTERNOON AND EVENING.

&&

.HYDROLOGY...
WITH ANOTHER WARM DAY...HIGHER LEVELS AND ICE JAMS SOUTH OF THE
AREA CONTINUE TO BE WATCHED. SPIKES ON RIVER GAUGES IN SOME AREAS
(REDWATER AND BIG DRY CREEKS) ARE NOT BEING SEEN BY OBSERVERS
AND THEREFORE NO ADDITIONAL ADVISORIES AND/OR STATEMENTS HAVE BEEN
ISSUED.

RAINFALL OVER SOUTHERN MONTANA TODAY AND TONIGHT IS EXPECTED
TO KEEP A THREAT GOING ALONG THE YELLOWSTONE AND MUSSELSHELL
RIVER VALLEYS INTO TUESDAY. DRY AND MILD CONDITIONS LATER IN THE
WEEK SHOULD ALLEVIATE CONDITIONS LATER IN THE WEEK.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 10, 2:12 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
312 AM MDT MON MAR 10 2014

MTZ021-111000-
PETROLEUM-
312 AM MDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR SOUTHERN PETROLEUM
COUNTY INCLUDING FLATWILLOW CREEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING CONCERNS ARE EXPECTED TO LINGER INTO MID WEEK AS WARM
TEMPERATURES AND POSSIBLY A RAIN EVENT TODAY CONTINUE
SNOWMELT RUNOFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025-026-111000-
DAWSON-PRAIRIE-
312 AM MDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

CURRENTLY THERE ARE ICE JAMS ON THE YELLOWSTONE AND POWDER RIVERS
UPSTREAM FROM PRAIRIE AND DAWSON COUNTIES. THIS ICE IS EXPECTED
TO MOVE DOWNSTREAM OVER THE NEXT DAY OR TWO AND COULD BRING NEW
JAMS WITH POSSIBLE LOW LAND FLASH FLOODING TO PRAIRIE AND DAWSON
COUNTIES. WARM TEMPERATURES AND A RAIN EVENT TODAY WILL
CONTINUE TO CAUSE RUNOFF AND ICE JAM FLOODING CONCERNS THROUGH
THE WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ICE JAM CONCERNS WILL CONTINUE ALONG THE YELLOWSTONE RIVER
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dawson

When
March 10, 7:00 AM MST to March 12, 7:00 AM MST
Where
Dawson County, Glendive to 6 mi ENE of Intake
Cause
Ice Jam
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
47.100, -104.730

Ice moved into the Glendive area overnight on March 9-10. The ice jammed in Glendive causing the water to rise over 8 feet in less than 15 minutes. The jam caused water and ice to flow across the Marsh Road just southwest of town, and it also took out several power poles. The ice jam further impacted the town as water and ice filled into the Toepke Park baseball/softball complex. At least one 1,000 gallon propane tank was lifted from its base and floated down river. The USGS gauge in Glendive peaked at 57.29 feet, but the ice caused a large area of low-land flooding downstream of the gauge for the next 36 hours.

Flood, Richland

When
March 10, 4:00 PM MST to March 14, 8:00 AM MST
Where
Richland County, 7.7 mi SSW of Savage to 3.59 mi S of Savage
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
47.356, -104.439

A series of ice jams caused moderate flooding along the river in Richland County. One farm house had water two feet over the basement window wells, and in the worst flood in 1979, it was only 2 inches over the window wells. The ice caused rapid rises of water, and two volunteer firefighters from Savage, MT got caught as the ice came up behind them while checking the river after dark. It took a rescue helicopter from Minot Air Force Base to come and rescue them off of the ice island they were stranded on for 5 hours. Several propane tanks were reported to have been pulled off their stands and floated downstream. There was a lot of farmland and low lying areas that experienced flooding all the way from the Dawson/Richland County line to the confluence with the Missouri River a few miles into North Dakota.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498977, 498978.